The opioid epidemic took a piece of me

Long-time paramedic hopes to educate her community on overdoses after son’s struggle


By Callie Crow

June 12, 2020. Most will remember this day as part of the first summer during the COVID-19 pandemic. For me, it's the darkest day of my life. My name is Callie Crow, and my son was addicted to drugs.

A little about me: I have worked as a paramedic saving lives for decades. I'm a mom, a good one at that. I was your typical "say no to drugs" mom. I've never done drugs. I don't drink. I assumed my kids were exempt from becoming addicts. It never really sank in that it could happen to my family. So, how did drugs find their way into my life and shape it in ways I could never imagine? My son.

Paramedic Callie Crow tells the story of her son, Drew, who died after ingesting fentanyl and suffering a cardiac arrest.
Paramedic Callie Crow tells the story of her son, Drew, who died after ingesting fentanyl and suffering a cardiac arrest. (Photo/Getty Images)

His name is Drew. He was charming, charismatic and funny. He was studying political journalism at the University of North Texas. People were always drawn to Drew, not just because he was a big guy at 6'4”, but because he was lovable.

But like everyone, Drew too had his faults. The worst was the demon he battled for 10 years: fentanyl. The chokehold it had on him affected everyone around him and took us all as its prisoner.

We tried everything to help Drew – cold turkey, rehab, detoxes, therapy; nothing worked. As a mother, it was unbearable to watch him struggle. He overdosed three times between 2017 and 2020. In 2020, his life was headed in the right direction, but that demon was still there.

As a paramedic, I was familiar with the opioid crisis. We get overdose calls daily. I knew how to recognize it and respond to it. But even with Drew's history, I was not ready for the call that would change my life.

The call:  June 10, 2020, midnight

Drew sat behind his wife on the bed as they scheduled college classes. He stopped talking. His wife thought he had fallen asleep. Then she noticed those classic overdose signs. She called 911 but could only scream. It went out as an unknown call. The officer who arrived had Narcan, an intranasal naloxone treatment, on his belt, but never administered it. At that point, Drew was still breathing, but seven minutes later, when EMS arrived, he was in cardiac arrest. My son's wife called me, saying Drew was going to the hospital.

I worked as an EMT two hours away and raced to the ER. I don't remember much about that night. I was numb, but I remember sitting by Drew's side for hours. I was haunted by the fact that my son had four potentially life-saving doses of naloxone within feet of him as he suffered. Two doses on the officer, and the others were on the nightstand beside Drew's bed. The university gave it to him, but his wife didn't know what it was.

My darkest hour: June 12, 2020

I wish I could tell you a miracle happened and Drew clung to the little life he had in him and came back to us, but I can't. Drew lay in that hospital bed, his chest rising and lowering to the beat of the beeping machines for 36 hours. June 12, 2020. That's when the beeping stopped. I said goodbye to my beautiful boy, who struggled with a demon that finally won.

The light in death

I knew I couldn't let Drew's legacy die with him. I started thinking about what went wrong that day. I wondered why the officer didn't give my son a fighting chance with naloxone. As a paramedic, I had a level of understanding about the situation that many families don't. There's a clear gap in education. Families and first responders don't just need the drug on hand; they need to know how to use it. That's when Drew's 27 Chains was born.

While I worked on a plan for the organization, I continued working as a paramedic. My first run back after losing Drew was a 27-year-old who had overdosed – the same age as Drew when he died. I knew then I was doing what Drew would want. I traveled to first responder agencies, churches, restaurants and anywhere in Texas to train people for free on how to use naloxone. After several months, donations dried up, and product supply ran low. I was ready to quit and pack up the organization.

As luck would have it, I got a call about ZIMHI. It's a newer, injectable naloxone treatment that's injected in the thigh. It’s stronger than some intranasal versions. I got the product I needed. Then came the needed financial support I had been praying for. A Texas family who also lost their son, James Gregg Jr., to an overdose, supplied me with the funding I needed to keep going.

This was the boost I needed to keep educating people on the different types of naloxone available and exactly how to use them. To date, my training has helped save over 36 lives. And it's all because of Drew and supporters like the Gregg family. Together, we’re working to make a difference to save lives, so others don’t have to experience the battle we have gone through with the loss of our loved ones. Together, we can succeed. We will save lives.

If you’d like to follow along on my journey of saving lives outside of my day job, you can follow Drew’s 27 Chains on Facebook.

About the author

Callie Crow has been a paramedic for over 20 years. She has worked in a 911 service in rural and urban settings as well as a hospital. She spent several years suturing pediatric patients in the emergency department. Outside of work, she’s a mother, daughter and friend to many. She dedicates her life’s mission to her son Drew.

Recommended for you

Join the discussion

Copyright © 2023 EMS1. All rights reserved.